MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0310
Medical Device Problem Codes Unraveled Material (1664); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was damaged but intact on the proximal end of the penumbra coil 400 coil (pc400 coil) pusher assembly.The pusher assembly was kinked approximately 70.0 and 71.5 cm from the proximal end.The pusher assembly was fractured approximately 164.0 cm from the proximal end with a kinked segment of the pull wire protruding from the fracture.The segment of the pusher assembly distal to the fracture, including the distal detachment tip (ddt), was not returned for evaluation.The embolization coil was detached from the pusher assembly, had a fractured stretch resistant (sr) wire, and was damaged throughout its length.Conclusions: evaluation of the returned devices revealed the pc400 pusher assembly and px slim were fractured.This damage likely occurred during the physician's attempt to retrieve the pc400.The segment of the pc400 pusher assembly distal to the fracture was not returned for evaluation.Further evaluation revealed the pc400 was damaged throughout its length, and the px slim was kinked.This damage may have occurred due to forceful handling during advancement of the pc400 through the px slim, or during packaging for return.Since the distal segment of the pusher assembly was not returned and both devices were returned severely damaged, the root cause of the complaint could not be determined.Px slim devices are 100% visually evaluated during in-process inspection, and pc400 devices are 100% visually and functionally evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-00230.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 coils (pc400 coils) and a px slim delivery microcatheter (px slim).During the procedure, while the physician was advancing the twenty-fourth pc400 coil through the px slim, the pc400 coil became stuck inside the px slim.While the coil was being retracted, it started to unravel inside the px slim.The physician removed both the pc400 coil and the px slim from the patient.The procedure was completed at this time since the angiography showed that the target vessel was occluded.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5461753
Report Number3005168196-2016-00229
Device Sequence Number375855
Product Code HCG
UDI-Device Identifier00814548010458
UDI-Public00814548010458
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/28/2019
Device Catalogue Number4002C0310
Device Lot NumberF26872
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2016
Initial Report FDA Received Date02/25/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age39 YR
Patient Weight72